Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS Topeka, KS

July 5, 2008Republic County, Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 5, 2008, 5:44 AM CDT for Republic County, Washington County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 5:44 AM CDT (10:44 UTC)
Expired
Jul 5, 2008, 9:45 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Republic County, KS, Washington County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 051049
FFWTOP
KSC157-201-051445-
/O.NEW.KTOP.FF.W.0033.080705T1044Z-080705T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
544 AM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  WEST CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 945 AM CDT

* AT 543 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PERSISTENT THUNDERSTORMS PRODUCING HEAVY RAINFALL OF ONE TO THREE  
  INCHES IN EAST CENTRAL REPUBLIC COUNTY EARLY THIS MORNING. RUNOFF  
  FROM THIS RAIN WILL LIKELY CAUSE FLASH FLOODING...INCLUDING        
  FLOODING OF THE NORTH AND SOUTH FORKS OF MILL CREEK IN EAST        
  CENTRAL REPUBLIC AND WEST CENTRAL WASHINGTON COUNTIES. 

* LOCATIONS IMPACTED INCLUDE...
  CUBA...
  HADDAM...
  MUNDEN...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3995 9754 3988 9727 3979 9725 3974 9755

$$
2 follow-up statements
000 
WGUS73 KTOP 051205
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
701 AM CDT SAT JUL 5 2008

KSC157-201-051445-
/O.CON.KTOP.FF.W.0033.000000T0000Z-080705T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-
701 AM CDT SAT JUL 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR WEST
CENTRAL WASHINGTON AND EAST CENTRAL REPUBLIC COUNTIES...

AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONE 
AND HALF TO THREE INCHES OF RAIN HAD FALLEN IN EASTERN REPUBLIC AND 
AND FAR WESTERN WASHINGTON COUNTIES SINCE EARLY THIS MORNING. RUNOFF 
FROM THIS PRECIPITATION WILL LIKELY CAUSE FLASH FLOODING...INCLUDING 
RAPID RISES OF WATER IN MILL CREEK. 

LOCATIONS IMPACTED INCLUDE...
CUBA...HADDAM...AND MUNDEN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3995 9754 3988 9727 3979 9725 3974 9755

$$
000 
WGUS73 KTOP 051450
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
950 AM CDT SAT JUL 5 2008

KSC157-201-051500-
/O.EXP.KTOP.FF.W.0033.000000T0000Z-080705T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-
950 AM CDT SAT JUL 5 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL WASHINGTON
AND EAST CENTRAL REPUBLIC COUNTIES...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 3995 9754 3988 9727 3979 9725 3974 9755

$$

HARDING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:53 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 5, 3:53 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT SAT JUL 5 2008

.DISCUSSION...

MID LEVEL WARM AIR ADVECTION FROM FLATTENING WESTERN RIDGE AND LOW
LEVEL RIDGING TO THE EAST HAS RESULTED IN THUNDERSTORM DEVELOPMENT
FROM NORTHEAST NEBRASKA TO NORTH CENTRAL KANSAS EARLY THIS MORNING.
ONGOING AND PROGGED STORM MOTIONS SUGGEST A SSE MOVEMENT...FOCUSING
BEST CHANCES IN A WASHINGTON TO COUNCIL GROVE AXIS. LATEST RADAR AND
SATELLITE TRENDS INDICATE CONVECTION DEVELOPING SSE TO NEAR TULSA
WITH FURTHER DEVELOPMENT NEAR HAYS. HARD TO NAIL DOWN WHERE BEST
COVERAGE OF THUNDERSTORMS WILL BE THIS MORNING...SO AT LEAST SOME
MENTION WILL BE INCLUDED FOR ALL AREAS. WAA SHOULD BE ON THE WANE BY
LATE MORNING...BUT CONVECTIVE OUTFLOWS AND RAIN COOLED AIR MAY
ENHANCE WARM FRONT CONVERGENCE IN SOUTHWESTERN LOCATIONS...AND MAY
ALLOW FOR ADDITIONAL STORM FORMATION HERE. WILL ONLY HAVE SMALL POPS
AT THIS TIME GIVEN UNCERTAINTY ON MESOSCALE DETAILS. MAY SEE QUITE A
DISPARITY IN DAYTIME HIGHS GIVEN THE ABOVE...BUT WILL GO WITH A 10
DEGREE SPREAD AT THIS TIME.

LOW LEVEL JET WILL INCREASE TO AROUND 35KT TONIGHT...BUT ELEVATED
INSTABILITY WILL BE LIMITED BY 10-15C 850MB DEWPOINT DEPRESSIONS.
THE JET WILL BRING WARM TEMPS TO THE ENTIRE AREA FOR SUNDAY AND
SUNDAY NIGHT. WEAK COLD FRONT MOVING SOUTH INTO CENTRAL NEBRASKA MAY
ALLOW A FEW STORMS TO REACH THE FAR NORTHERN COUNTIES SUNDAY
NIGHT...BUT CHANCES OF THIS SEEM LESSER AND LESSER AS IT NEARS.

NEXT UPPER WAVE MOVING ACROSS THE NORTHERN STATES WILL BRING A COLD
FRONT INTO THE CWA MONDAY NIGHT. NORTHERN AND WESTERN AREAS COULD
SEE LATE AFTERNOON CONVECTION NEAR THIS FRONT MONDAY. FRONT APPEARS
SLIGHTLY SLOWER THAN EARLIER PROGS AND AN INCREMENTAL INCREASE WAS
MADE TO TUESDAY/S PRECIPITATION CHANCES.

REMAINDER OF THE FORECAST SEEMS WELL IN HAND...THOUGH THE RETURN TO
NEAR NORMAL TEMPS FOR MID WEEK MAY BE A BIT BULLISH. WILL LET LATER
SHIFTS REASSESS.

&&

.AVIATION...

00Z MODELS HAVE NOT CHANGED MUCH ON SUGGESTING A NARROW AXIS OF
ELEVATED CONVECTION DEVELOPING TOWARDS SUNRISE WITHIN THE WAA
PATTERN. SATELLITE AND MANUAL OBS NOTE A FEW PATCHES OF AC ALREADY
DEVELOPING BETWEEN TOP AND CNK WITH 850 PROFILERS STARTING TO VEER
AROUND TO THE SOUTHWEST. CONFIDENCE IN LOCATION OF CONVECTION IS
STILL LOW GIVEN NO CLEAR FOCUSING MECHANISM. NAM AND GFS STILL
FAVORING WESTERN SECTIONS OF THE FORECAST AREA WITH THERE QPF. SO
WILL MAINTAIN CURRENT TAFS WITH LITTLE CHANGE. ONCE SIGNS OF
INITIATION BECOME CLEARER...FORECAST CAN BE ENHANCED. WILL ALSO NEED
TO WATCH OUT FOR CONVECTION SATURDAY AFTERNOON AND EVENING. WITH
FORECAST SHOWING DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING
90...A DECENT AXIS OF INSTABILITY SHOULD DEVELOP. KEY WILL BE
WHETHER THERE IS A TRIGGER FOR CONVECTION. LATER SHIFTS CAN
REEVALUATE.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Jul 5, 5:09 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT SAT JUL 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
509 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THIS
MORNING...AND SOUTH OF A LINE FROM ABILENE TO GARNETT THIS
AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE
LARGE HAIL. LOCALLY HEAVY RAINFALL COULD ALSO RESULT FROM THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES EXIST FOR LOCATIONS NEAR THE NEBRASKA BORDER
SUNDAY NIGHT...FOR NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS
MONDAY...AND FOR NEARLY THE ENTIRE AREA MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 5, 4:05 AM CDT, 1 hour 39 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
405 AM CDT SAT JUL 5 2008

KSZ008-009-050945-
REPUBLIC-WASHINGTON-
405 AM CDT SAT JUL 5 2008

THROUGH 445 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 13 MPH
ACROSS PORTIONS OF EASTERN REPUBLIC AND WESTERN WASHINGTON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...DANGEROUS LIGHTNING AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 5:09 AM CDT, 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT SAT JUL 5 2008

KSZ021-022-036-051100-
CLAY-GEARY-RILEY-
509 AM CDT SAT JUL 5 2008

THROUGH 600 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 19 MPH
ACROSS PORTIONS OF SOUTHEAST CLAY...SOUTHWEST RILEY AND NORTHERN
GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD
LAKE...MILFORD AND MILFORD STATE PARK.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:53 AM CDTAreal Flood AdvisoryTOPRepublic2 hr
Jul 5, 6:31 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee44 min

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.